High Wind, Judith Gap
- When
- December 28, 6:50 AM MST to 8:10 AM MST
- Where
- Judith Gap forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
A strong cold front bringing cold air advection and strong pressure rises resulted in very strong wind gusts across portions of the Billings Forecast Area.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A strong cold front bringing cold air advection and strong pressure rises resulted in very strong wind gusts across portions of the Billings Forecast Area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 28, 2:58 AM MST, 3 hours 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
258 AM MST SAT DEC 28 2013
.SHORT TERM...VALID FOR TDY AND SUN...
STRONG CANADIAN COLD FRONT IS RAPIDLY APPROACHING...AND IS THROUGH
GTF AT 09Z. STRONG PRESSURE RISES ASSOCIATED WITH THE FROPA...ON
THE ORDER OF A WHOPPING 6MB/HR...IS RESULTING IN WIDESPREAD GUSTS
IN EXCESS OF 50 MPH ACROSS NORTH CENTRAL MT. TRAJECTORY OF THE
COLD ADVECTION/SFC RIDGE SHOULD ALLOW FOR STRONG NORTH WINDS THRU
JUDITH GAP BEGINNING AROUND 11Z...AND WITH THE HELP OF THE TERRAIN
THINK GUSTS TO 60 MPH WILL OCCUR...SO HAVE ISSUED A HIGH WIND
WARNING FROM 11-19Z FOR JUDITH GAP ONLY. PRESSURE SURGE WILL SHIFT
EAST RAPIDLY LATER THIS MORNING...SO HIGH WIND THREAT WILL
DIMINISH ACCORDINGLY BY MIDDAY. ELSEWHERE...45-50 MPH GUSTS SHOULD
BE COMMON FOR A COUPLE HOURS ONCE THE FRONT HITS...BUT FEEL THAT
WITHOUT GEOGRAPHIC HELP THE GUSTS SHOULD AVOID WARNING CRITERIA.
THAT BEING SAID...WILL NEED TO WATCH SHERIDAN ON THE EAST SIDE OF
THE BIG HORNS...HAVE UPPED GUSTS TO 55 MPH HERE. IN ALL...EXPECT
THE COLD FRONT TO HIT LIKE A FREIGHT TRAIN EARLY THIS MORNING...
WITH STRONG WINDS AND A RAPID CRASHING OF TEMPERATURES. SHOULD BE
NOTED THAT GREAT FALLS LOST 20 DEGREES IN AN HOUR.
AS FOR THE WIND ADVISORY FOR THE FOOTHILLS...ONSET OF PRESSURE
RISES AS SFC LOW SHIFTS EAST HAS ALLOWED THE WINDS TO WEAKEN A BIT
DURING THE OVERNIGHT HOURS. FROPA WILL OBVIOUSLY END THE GAP
POTENTIAL ENTIRELY IN A FEW HOURS ANYWAY...SO WILL CANCEL THE
ADVISORY FOR LIVINGSTON...BIG TIMBER AND NYE.
OTHER ISSUE THAT WILL COME OF THE SURGING COLD AIRMASS IS WIND
CHILLS A BIT LATER TODAY. BELIEVE THERE IS ENOUGH PERIOD OF TIME
TO WARRANT A WIND CHILL ADVISORY FOR OUR EAST THIS AFTERNOON AND
EVENING. WIND CHILLS WILL EASILY HIT 20 BELOW BY LATE
AFTERNOON...THEN WINDS SHOULD DECREASE THROUGH THE EVENING...SO
WILL NOT BE A LONG TERM CONCERN.
SNOW SHOWER ACTIVITY TAKES A BACK SEAT TO THE COLD AIR AND WIND
TODAY...BUT THERE INDEED SHOULD BE SNOW SHOWERS AROUND AS THE
COLD ADVECTION DEEPENS UP THE DENDRITIC LAYER THROUGH THE DAY.
SECONDARY SHORTWAVE DROPPING OUT OF CANADA INTO NW MT EARLY THIS
MORNING SHOULD PROVIDE ENOUGH ASCENT FOR PCPN TO OCCUR...
ESPECIALLY IN OUR SOUTHERN UPSLOPE AREAS WHICH SHOULD RECEIVE UP
TO A COUPLE INCHES OF SNOW BY EVENING. MOST AREAS WILL SEE AN INCH
OR LESS AS THE SHORTWAVE TROF IS SPLIT AND NOT VERY DYNAMIC...THUS
SNOW SHOWERS WILL BE FAIRLY UNORGANIZED. PCPN WILL TAPER OFF
TONIGHT AS HEIGHTS BEGIN TO RISE AGAIN FROM THE WEST.
COLD NIGHT IN STORE FOR TONIGHT ESPECIALLY IN OUR EAST. EVEN WITH
PARTIAL CLEARING FEEL THAT NOTORIOUSLY COLD SPOTS SUCH AS PLEVNA
AND MIZPAH WILL PUSH 20 BELOW. BILLINGS COULD PUSH ZERO BUT ONSET
OF WEAK DOWNSLOPE FLOW OVERNIGHT WILL KEEP OUR TEMPS FROM FALLING
TOO FAR. WESTERN FOOTHILLS WILL BE WARMEST.
NEXT SHORTWAVE IN NW FLOW ALOFT WILL INDUCE LEE SIDE PRESSURE
FALLS SUNDAY AND SUNDAY NIGHT...AND WINDS ALONG OUR FOOTHILLS
COULD PUSH ADVISORY CRITERIA ONCE AGAIN. COULD BE SOME LIGHT SNOW
SHOWERS LATE SUNDAY AND SUNDAY NIGHT ESPECIALLY FOR OUR EAST PER
LOCATION OF SFC BOUNDARY. TEMPS WILL BOUNCE BACK TO NEAR 30 IN
OUR WEST ON SUNDAY PER THE DOWNSLOPE WINDS...BUT COLD AIR WILL
LINGER IN OUR FAR EAST.
JKL
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
EXTENDED RANGE MODELS GENERALLY HAVE THE SAME UPPER FLOW OVER OUR
REGION...WITH A UNSETTLED NW FLOW TRANSITIONING TO A LOW
AMPLITUDE RIDGE BY THURSDAY AND FRIDAY. HOWEVER...THEY CONTINUE TO
HAVE DIFFERENCES IN HANDLING THE LOWER LEVELS AND MORE
SPECIFICALLY THE COLD AIR TO OUR EAST. THIS RESULTS IN A HIGH
LEVEL OF UNCERTAINTY IN CRITICAL WEATHER ELEMENTS OF TEMPERATURE
AND POPS ACROSS OUR FORECAST AREA. WE WILL CONTINUE TO USE A
BLEND TO REDUCE RISK OF LARGE FORECAST ERROR AND ANY SIGNIFICANT
SHOCK TO CUSTOMERS.
MONDAY NIGHT AND TUESDAY CONTINUE TO LOOK COOLER WITH A BAROCLINIC
ZONE SETTING UP ANYWHERE FROM CENTRAL TO EASTERN ZONES. SO THE
CHANCE OF SNOW SEEMS PRETTY GOOD AND HAVE RAISED POPS A BIT AGAIN
IN THESE AREAS. NOTE THOUGH THAT TEMPERATURES COULD EASILY BE 5 TO
10 DEGREES COOLER OR WARMER IN THE CENTRAL ZONES...INCLUDING
BILLINGS...DEPENDING ON THE FRONTAL ZONE POSITION. THE MODELS
GENERALLY DRY US OUT AFTER MIDWEEK AS WEAK RIDGING DEVELOPS OVER
THE ROCKIES. EXTENDED RANGE MODELS THEN HINT AT ANOTHER COLD AIR
INTRUSION NEXT WEEKEND. BT
&&
.AVIATION...
THE MAIN HAZARD TO AVIATION THE NEXT 12 HOURS WILL BE SURFACE
WINDS AS A STRONG COLD FRONT SWEEPS ACROSS THE REGION THIS
MORNING. THERE IS A THREAT OF GUSTS REACHING 35 AND NEAR 50 KTS
FOR A FEW HOURS BEHIND THE FRONTAL PASSAGE. THIS WILL BE REFLECTED
IN THE TAF FORECASTS.
VFR WILL PREVAIL OVER THE REGION AHEAD OF THE FRONT WITH MAINLY
AN INCREASE IN MID AND UPPER LEVEL CLOUD COVER. BEHIND THE
FRONT...CEILINGS WILL LOWER WITH SCATTERED LIGHT SNOW AND SOME
LOWERED VISIBILITY MUCH OF THE DAY. EXPECT MAINLY MVFR CONDITIONS
WITH THE CEILINGS AND SNOW WITH SOME LOCALIZED IFR. MOUNTAIN
OBSCURATIONS SHOULD BE EXPECTED AS WELL. BT
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SUN MON TUE WED THU FRI
-------------------------------------------------------
BIL 028 005/029 024/035 022/033 021/034 023/045 030/046
6/J 32/J 22/W 35/S 21/B 00/B 02/W
LVM 036 010/033 025/036 028/037 024/039 026/045 032/046
6/J 22/J 21/B 43/O 22/J 11/N 02/W
HDN 029 905/026 019/034 015/027 012/031 015/041 023/043
6/W 32/J 23/J 45/S 22/J 00/B 02/W
MLS 021 914/015 013/024 004/013 004/020 009/035 025/040
6/J 12/J 33/J 44/S 22/J 00/B 02/J
4BQ 031 913/020 015/031 013/021 012/026 011/038 024/042
6/W 22/J 33/J 45/S 22/J 00/B 02/W
BHK 027 917/011 008/021 001/010 001/016 003/032 020/039
6/J 12/J 42/J 44/S 22/J 01/B 02/J
SHR 036 901/026 017/035 020/035 018/033 016/043 024/046
6/W 32/J 22/J 22/S 22/J 00/U 01/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND CHILL ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO
MIDNIGHT MST TONIGHT FOR ZONES 32-33-37.
HIGH WIND WARNING IN EFFECT UNTIL NOON MST TODAY FOR ZONE 63.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 253 AM MST SAT DEC 28 2013 MTZ028>042-056>058-063>068-WYZ098-099-291000- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 253 AM MST SAT DEC 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG NORTHERLY WINDS BEHIND A POWERFUL COLD FRONT WILL PRODUCE GUSTS TO 60 MPH AROUND THE JUDITH GAP REGION THIS MORNING. MOTORISTS SHOULD USE EXTREME CAUTION ON HIGHWAY 191 FROM HARLOWTON TO JUDITH GAP THIS MORNING. NORTHWEST WINDS OF 20 TO 35 MPH WITH STRONG GUSTS ARE ALSO EXPECTED FROM BILLINGS EASTWARD THIS MORNING AND INTO THE AFTERNOON. THE STRONG WINDS AND COLD AIR WILL PRODUCE BITTER WIND CHILLS OF 20 TO 35 BELOW ZERO AT TIMES IN THE SOUTHEAST PORTION OF MONTANA THIS AFTERNOON THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
Sustained winds of 43 mph with gusts to 60 mph were reported at the Baker airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485603, 485605, 485604, 485606.